Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Lubbock, TX

April 20, 2014Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2014, 3:41 PM CDT for Childress County, Hall County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2014, 3:41 PM CDT (20:41 UTC)
Expired
Apr 20, 2014, 4:15 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:37 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 20, 3:37 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT SUN APR 20 2014

.SHORT TERM...
VIS SAT SHOWS A LINE OF CU DEVELOPING IN THE WESTERN TX PANHANDLE
AND IS GRADUALLY PUSHING EASTWARD WHILE DEVELOPING SOUTHWARD. A FEW
RETURNS HAVE SHOWED UP ON RADAR OVER PARMER COUNTY WHICH IS RIGHT IN
LINE WITH THIS CU DEVELOPMENT. THIS IS MOST LIKELY ASSOCIATED WITH
THE /DRY/ LINE AS SURFACE OBS INDICATE A SURFACE TROF IN THE
AFOREMENTIONED AREA WITH WESTERLY WINDS AND SLIGHTLY DRIER DEWPOINTS
MOVING IN BEHIND THE TROF. THE DRY LINE WILL CONTINUE WITH ITS
EAST/SOUTHEASTWARD MOVEMENT AS THE UPPER LEVEL LOW TO OUR NORTHWEST
MOVES CLOSER. CURRENT RAP ANALYSIS INDICATES THAT COLDER AIR ALOFT
IS PUSHING IN AND IS INCREASING OUR LAPSE RATES. SCATTERED SKIES ARE
HELPING AID SOME SURFACE HEATING IN TURN HELPING TO SLOWLY ERODE
WHAT CAP IS LEFT. AS CLEARER SKIES MOVE EASTWARD THIS SHOULD HELP
WARM THE SURFACE MORE TO THE POINT OF FULL CAP EROSION. THIS WILL
HELP FIRE CONVECTION MORE QUICKLY AS THE DRYLINE MOVES INTO THE
CENTRAL SOUTH PLAINS AND TX PANHANDLE. FORECAST SOUNDINGS CONTINUE
TO INDICATE THE POTENTIAL FOR STRONG TO SVR CONVECTION WITH CHANCES
INCREASING THROUGH THE AFTERNOON/EVENING EASTWARD. WHILE CAPE THERMO
PROFILES ARE ADEQUATE TO PRODUCE SVR HAIL AND WINDS...0-6KM SHEAR IS
HIGH END MARGINAL TOPPING OUT AT AROUND 40 KTS OVER THE ROLLING
PLAINS AND 35 KTS ALONG THE I27/HWY84 CORRIDOR. I HAVE KEPT
INHERITED POPS BEFORE 00Z WITH SVR MENTION AND INCREASED COVERAGE TO
50 POPS OVER THE ROLLING PLAINS FOR LATER TONIGHT.

PRECIP/CONVECTION CHANCES WILL QUICKLY DIMINISH AS THE DRY
LINE/UPPER LEVEL LOW MOVES EASTWARD AND AS A WEAK FRONT PUSHING INTO
THE AREA TOMORROW MORNING. TEMPS WILL BE WARM IN THE MID 70S TO 80S
TOMORROW AS CAA WILL BE WEAK AND SHORT LIVED DURING THE MORNING AND
SKIES WILL CLEAR MAKING WAY FOR SOLAR HEATING. ALDRICH

&&

.LONG TERM...
LITTLE CHANGE FOR THE EXTENDED PORTION OF THE FORECAST THIS GO AROUND.
WE CONTINUE TO LOOK FOR WARMER TEMPS AND A RETURN TO SOUTH BREEZES
TUESDAY AS SHORTWAVE RIDGE BRIEFLY TRANSITS WTX DOWNSTREAM OF A
FAIRLY DEEP TROUGH MOVING ACROSS THE WEST. FAIRLY ROBUST MOISTURE
RETURN IS EXPECTED TUESDAY NIGHT ON THE NOSE OF THE LLJ. THE GFS AND
ECMWF REMAIN IN DECENT AGREEMENT THAT AS THE SHORTWAVE TROUGH
CROSSES THE ROCKIES...A DRYLINE SHOULD DEVELOP ACROSS THE SRN
PLAINS. MODELS ARE STILL IN FLUX WITH THE EAST-WEST POSITION OF
THE DRYLINE BY PEAK HEATING...BUT IT APPEARS LIKELY IT WILL BE
SOMEWHERE IN THE VICINITY OF THE CAPROCK ESCARPMENT. WE CONTINUE
TO CARRY A SLIGHT CHANCE OF TSTMS TO THE EAST OF THE DRYLINE...AND
HAVE BUMPED POPS UP SLIGHTLY INTO THE CHANCE CATEGORY ACROSS THE
NE ZONES. A WEAK COLD FRONT WILL FOLLOW ON THURSDAY...ALTHOUGH IT
MAY NOT PASS THROUGH THE ENTIRE CWA BEFORE LIFTING. ANOTHER LARGE
TROUGH WILL FOLLOW FOR NEXT WEEKEND...ALTHOUGH THERE CONTINUES TO
BE A LOT OF UNCERTAINTY REGARDING THE STRENGTH AND ORIENTATION OF
THE MID-LVL FLOW ACROSS THE SRN PLAINS AND WHETHER OR NOT WE CAN
HOLD ON TO LOW-LVL MOISTURE. DRYLINE ACTIVITY MAY BE POSSIBLE SAT
AND SUN ACROSS ERN ZONES...BUT HAVE MAINTAINED POPS BELOW MENTION
FOR NOW. AFTER A BRIEF COOL DOWN MOST AREAS ON THURSDAY....TEMPS
SHOULD BE A LITTLE ABOVE NORMAL HEADING INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  74  51  79  52 /  10  10   0   0   0
TULIA         51  76  50  80  55 /  30  10   0   0   0
PLAINVIEW     53  78  51  81  56 /  20  10   0   0   0
LEVELLAND     54  80  54  82  59 /  10  10   0   0   0
LUBBOCK       55  82  56  81  60 /  20  10   0   0   0
DENVER CITY   55  78  55  82  61 /  10  10   0   0   0
BROWNFIELD    54  79  56  83  60 /  10  10   0   0   0
CHILDRESS     58  82  56  82  57 /  50  10   0   0   0
SPUR          58  83  57  82  60 /  40  10   0   0   0
ASPERMONT     60  85  58  83  61 /  40  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/33
Hazardous weather outlook, Apr 20, 11:44 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT SUN APR 20 2014

TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
WITH THE ARRIVAL OF AN UPPER LEVEL STORM SYSTEM. THE INITIAL
DEVELOPMENT OF THESE STORMS IS EXPECTED TO TAKE PLACE ALONG A
NORTHEAST TO SOUTHWEST LINE STRETCHING FROM ROUGHLY CASTRO AND
SWISHER COUNTIES TO PERHAPS TERRY COUNTY. THESE STORMS WILL THEN
LIKELY GRADUALLY INCREASE IN STRENGTH AS THEY PROGRESS EASTWARD
INTO A MORE SUITABLE ENVIRONMENT. THE GREATEST CHANCES FOR SEVERE
WEATHER WILL EXIST FROM ROUGHLY THE VICINITY OF THE CAPROCK
ESCARPMENT AND EASTWARD INTO THE ROLLING PLAINS. A FEW OF THE
STRONGEST THUNDERSTORMS OF THE DAY MAY BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. IN
ADDITION...A BRIEF TORNADO OR TWO CANNOT BE RULED
OUT...HOWEVER...THE LIKELIHOOD OF THIS OCCURRING APPEARS TO BE
LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE POSSIBLE AGAIN FOR THE EASTERN SOUTH PLAINS
AND ROLLING PLAINS WEDNESDAY AFTERNOON. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING ACROSS THE EASTERN SOUTH PLAINS AND MOST OF THE ROLLING
PLAINS.

In the hours before

Special weather statement, Apr 20, 11:59 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT SUN APR 20 2014

TXZ044-201730-
STONEWALL-
1159 AM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STONEWALL COUNTY...MOVING NORTHEAST
AT 35 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3316 9999 3305 10024 3317 10035 3340 10010
      3339 9999 3319 9998
TIME...MOT...LOC 1659Z 230DEG 33KT 3317 10018

CWA
Special weather statement, Apr 20, 3:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT SUN APR 20 2014

TXZ023-024-029-030-202030-
BRISCOE-FLOYD-HALE-SWISHER-
304 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...HALE  AND
FLOYD COUNTIES...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACKENZIE RESERVOIR
TO 8 MILES NORTH OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3475 10118 3454 10123 3426 10136 3423 10183
      3441 10159 3461 10156
TIME...MOT...LOC 2003Z 237DEG 24KT 3457 10147 3444 10149
          3432 10162
Special weather statement, Apr 20, 3:11 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
311 PM CDT SUN APR 20 2014

TXZ025-202045-
HALL-
311 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEMPHIS TO 21 MILES
SOUTHWEST OF MEMPHIS...MOVING NORTHEAST AT 25 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3470 10042 3469 10041 3463 10041 3445 10065
      3442 10086 3474 10066 3475 10064 3475 10042
TIME...MOT...LOC 2010Z 228DEG 20KT 3471 10058 3448 10073
Special weather statement, Apr 20, 3:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT SUN APR 20 2014

TXZ023-024-030-202100-
BRISCOE-FLOYD-SWISHER-
328 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER  AND FLOYD
COUNTIES...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SILVERTON TO 16 MILES SOUTHWEST OF SILVERTON...MOVING NORTHEAST AT 30
MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3475 10101 3434 10118 3424 10133 3421 10156
      3430 10157 3474 10133
TIME...MOT...LOC 2027Z 238DEG 27KT 3470 10127 3430 10148

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:59 AM CDTSpecial Weather StatementLUBStonewall31 min
Apr 20, 3:04 PM CDTSpecial Weather StatementLUBSwisher26 min
Apr 20, 3:11 PM CDTSpecial Weather StatementLUBHall34 min
Apr 20, 3:28 PM CDTSpecial Weather StatementLUBBriscoe32 min
Apr 20, 4:00 PM CDTSpecial Weather StatementLUBBriscoe30 min
Apr 20, 4:15 PM CDTSpecial Weather StatementLUBChildress30 min
Apr 20, 4:28 PM CDTSpecial Weather StatementLUBBriscoe32 min
Apr 20, 4:44 PM CDTSpecial Weather StatementLUBChildress31 min
Apr 20, 5:10 PM CDTSevere Thunderstorm WarningLUBChildress35 min
Apr 20, 5:46 PM CDTSpecial Weather StatementLUBChildress14 min
Apr 20, 5:56 PM CDTSpecial Weather StatementLUBParmer34 min
Apr 20, 6:31 PM CDTSpecial Weather StatementLUBLamb29 min
Apr 20, 6:54 PM CDTSpecial Weather StatementLUBChildress36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.